Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 113, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 6, 2012, 8:04 PM CDT for Sawyer County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2012, 8:04 PM CDT (01:04 UTC)
- Expired
- Jul 6, 2012, 8:17 PM CDT
- In force
- 13 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sawyer County, WI
The radar
The Duluth radar (KDLH), 156 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
260
WUUS53 KDLH 070104
SVRDLH
WIC113-070145-
/O.NEW.KDLH.SV.W.0113.120707T0104Z-120707T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
804 PM CDT FRI JUL 6 2012
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SAWYER COUNTY IN NORTHWEST WISCONSIN...
* UNTIL 845 PM CDT
* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OJIBWA...OR 20 MILES SOUTHEAST OF HAYWARD...AND MOVING EAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
OJIBWA AND WINTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4568 9130 4591 9122 4583 9068 4571 9068
4563 9073 4563 9089
TIME...MOT...LOC 0104Z 287DEG 29KT 4581 9113
WIND...HAIL 60MPH 1.00IN
$$
SENGENBERGER1 follow-up statement
494
WWUS53 KDLH 070117
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
817 PM CDT FRI JUL 6 2012
WIC113-070127-
/O.CAN.KDLH.SV.W.0113.000000T0000Z-120707T0145Z/
SAWYER WI-
817 PM CDT FRI JUL 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAWYER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 0200 AM CDT
LAT...LON 4568 9130 4591 9122 4583 9068 4571 9068
4563 9073 4563 9089
TIME...MOT...LOC 0117Z 287DEG 29KT 4577 9099
$$
SENGENBERGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:49 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 6, 7:49 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 749 PM CDT FRI JUL 6 2012 .UPDATE... THUNDERSTORMS WITH A POTENTIAL FOR SEVERE WEATHER HAVE DEVELOPED OVER SOME OF THE INLAND COUNTIES OF NORTHWEST WISCONSIN. FLOOD STATEMENT FOR THE BRAINERD AREA HAS BEEN CANCELLED. && .SHORT TERM... A SHALLOW COLD FRONT HAS MOVED BEYOND OUR AREA. INTERESTINGLY... THE WIND SHIFT LINE IS WELL NORTH OF THE PRESSURE TROUGH...THOUGH BOTH ARE SOUTH OF OUR AREA. VERY UNSTABLE AIR LIES ABOVE THE SHALLOW COOL LAYER...FROM THE BRAINERD LAKES ACROSS NORTHWEST WISCONSIN. WITH THE DEEPENING COOL LAYER AT THE BOTTOM OF THE COLUMN...LARGE HAIL IS MORE APT TO MAKE IT TO THE GROUND. WITH INCREASING WORK REQUIRED OF ANY STORM TO PENETRATE THE LAYER BELOW THE FRONTAL SURFACE...DAMAGING WINDS ARE BECOMING LESS LIKELY. LOOKING FURTHER NORTHWEST...CLEARING AND DRY AIR HAS GOTTEN TO THE IRON RANGE...LEECH LAKE...AND IS PUSHING INTO THE ARROWHEAD. THUNDERSTORMS ARE UNLIKELY VERY FAR FROM THE WATCH AREA. SHOWERS NORTH OF THE BRAINERD AREA AND MILLE LACS LAKE ARE ALSO UNLIKELY THIS EVENING. .AVIATION...07/07/00Z VFR CLEARING ACROSS NORTHEAST MN WITH MVFR CLOUDS AND ISOLATED INTENSE THUNDERSTORMS OVER NORTHWEST WISCONSIN THIS EVENING. VFR CLEARING OR CLEAR LATER TONIGHT THROUGH SATURDAY. && .PREV DISCUSSION... /ISSUED 352 PM CDT FRI JUL 6 2012/ SHORT TERM...LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM LOCATED OVER SOUTHWEST MINNESOTA...WITH A WARM FRONT EXTENDING EAST OF THE LOW ACROSS SRN MINNESOTA AND CNTL WISCONSIN. FARTHER NORTH A RIDGE OF HIGH PRESSURE COULD BE FOUND EXTENDING FROM NODAK EAST ACROSS NRN MN AND LAKE SUPERIOR. REGIONAL RADAR SUMMARY SHOWS SCTD SHOWERS AND STORMS ACROSS OUR CWA IN ASSOC WITH AN UPPER LEVEL SHORTWAVE TRACKING EWD ACROSS THE NORTHLAND. THE MAIN FCST CONCERN FOR TONIGHT IS WHETHER SHOWERS AND STORMS WILL REDEVELOP AHEAD OF THIS UPPER TROUGH...AND ALONG AND NORTH OF THE WARM FRONT AS THE SFC LOW TRACKS ALONG IT. THE SHORT RANGE MODELS ARE HAVING SOME PROBLEMS WITH THE CURRENT LACK OF PRECIP CURRENTLY ACROSS OUR CWA. SO THERE IS SOME UNCERTAINTY ON PRECIP DEVELOPMENT FOR THIS EVENING. IF SHOWERS AND STORMS DO REDEVELOP...SOME WILL PROBABLY BE STRONG TO SEVERE DUE TO THE DEGREE OF INSTABILITY ACROSS OUR SRN TIER OF ZONES COMBINED WITH FAVORABLE VERTICAL SHEAR ASSOCIATED WITH THE WARM FRONT. FOR FURTHER DETAILS...PLEASE REFER TO THE SWODY1 ISSUED BY THE SPC. HIGH PRESSURE FROM CANADA WILL BUILD ACROSS THE UPPER MIDWEST SATURDAY INTO SATURDAY NIGHT...RESULTING IN DRYING CONDITIONS. TEMPERATURES WILL STAY SEASONABLY WARM HOWEVER WITH HIGHS IN THE UPPER 70S AND LOWER 80S. LONG TERM...SUNDAY THROUGH FRIDAY. A WEAK TROUGH/SHORTWAVE WILL IMPACT PORTIONS OF THE NORTHLAND SUNDAY AND WE HAVE A SLIGHT CHANCE FOR A SHOWER OR STORM THEN. THE GFS AND ECMWF OFFER SOMEWHAT DIFFERENT SOLUTIONS THROUGH THE REST OF THE EXTENDED...MAINLY WITH THE GFS DEVELOPING PRECIP MORE LIBERALLY. WE USED A BLEND...LEANING A BIT MORE TOWARD THE ECMWF...ESPECIALLY LATER IN THE PERIOD. NORTHWEST FLOW AND HIGH PRESSURE WILL LEAD TO DRY CONDITIONS SUNDAY NIGHT THROUGH TUESDAY. WE THEN BROUGHT IN SOME SMALL POPS TUESDAY NIGHT AND WEDNESDAY...BUT CONFIDENCE IN PRECIP OCCURRING THEN IS LOW. WE WENT DRY AGAIN WEDNESDAY NIGHT THROUGH FRIDAY DUE TO THE ECMWF HAVING HIGH PRESSURE NEAR THE REGION AND LACK OF SIGNIFICANT FORCING. HIGHS SHOULD BE IN THE UPPER SEVENTIES TO LOWER EIGHTIES INTO MID WEEK...WARMING INTO THE LOWER TO MIDDLE EIGHTIES BY FRIDAY. && .POINT TEMPS/POPS... DLH 56 79 57 80 / 50 10 10 20 INL 52 81 52 83 / 20 10 20 20 BRD 60 82 57 84 / 60 10 10 20 HYR 62 82 54 82 / 70 30 10 20 ASX 56 79 56 81 / 70 20 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...EOM AVIATION...EOM
Hazardous weather outlook, Jul 6, 4:17 AM CDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 417 AM CDT FRI JUL 6 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 417 AM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF THE REGION. SOME OF THESE STORMS THAT DEVELOP THIS AFTERNOON AND EVENING FROM AROUND THE BRAINERD LAKE REGION EASTWARD TO HINCKLEY AND INTO NORTHWEST WISCONSIN COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THERE IS ALSO THE POTENTIAL FOR A FEW TORNADOES. ALSO...HEAVY RAIN IS VERY LIKELY ALONG AND NORTH OF A LINE FROM PARK RAPIDS TO MOOSE LAKE TO BUTTERNUT...INCLUDING THE TWIN PORTS AREA. PLEASE MONITOR THE FORECAST AND ANY UPDATES THROUGHOUT THE DAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS NORTHEAST MINNESOTA. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-071030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 417 AM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS WESTERN LAKE SUPERIOR TODAY AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...MAINLY AROUND THE TWIN PORTS AREA AND ALONG THE SOUTH SHORE. NORTHEAST WINDS WILL BECOME GUSTY LATE THIS AFTERNOON FROM AROUND TWO HARBORS EASTWARD ALONG THE BAYFIELD PENINSULA AND ACROSS THE SOUTH SHORE OF LAKE SUPERIOR. A SMALL CRAFT ADVISORY MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEAK THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 6, 6:49 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
649 PM CDT FRI JUL 6 2012
WIZ001>004-006>009-070030-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN-
649 PM CDT FRI JUL 6 2012
...STORMS DEVELOPING IN NORTHWEST WISCONSIN...
AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HIGH BRIDGE...MOVING EAST AT
35 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
HIGH BRIDGE... ODANAH... MORSE...
MELLEN... KENNAN... GLIDDEN...
GURNEY... CEDAR... CATAWBA...
BUTTERNUT... PARK FALLS... UPSON...
SAXON... PHILLIPS... FIFIELD...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4563 9070 4564 9217 4621 9196 4663 9092
4660 9093 4663 9080 4670 9073 4660 9057
4660 9049 4655 9039 4656 9033 4651 9022
4634 9010 4630 8991 4598 8992 4597 9003
4537 9005 4537 9067
SENGENBERGERSpecial weather statement, Jul 6, 7:30 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
730 PM CDT FRI JUL 6 2012
WIZ002>004-006>009-070115-
ASHLAND-BAYFIELD-BURNETT-IRON-PRICE-SAWYER-WASHBURN-
730 PM CDT FRI JUL 6 2012
...LINE OF STORMS DEVELOPING THROUGH NORTHERN WISCONSIN...
AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MORSE...MOVING EAST AT 30
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
MELLEN... MORSE... GLIDDEN...
GURNEY... CEDAR... BUTTERNUT...
UPSON... SAXON... CATAWBA...
FIFIELD... PHILLIPS... KIMBALL...
IRON BELT... TURTLE FLAMBEAU FLOWAGE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4563 9070 4564 9217 4573 9218 4628 9124
4658 9043 4655 9039 4656 9033 4649 9020
4634 9010 4630 8991 4598 8992 4597 9003
4537 9005 4537 9067
SENGENBERGERLocal storm report, Jul 6, 7:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
739 PM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 8 S HAYWARD 45.89N 91.48W
07/06/2012 M0.50 INCH SAWYER WI TRAINED SPOTTER
&&
RSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:30 PM CDT | Special Weather Statement | DLH | Iron, Price, Sawyer, Washburn | 45 min |
| Jul 6, 8:15 PM CDT | Special Weather Statement | DLH | Iron, Price, Sawyer | 15 min |
| Jul 6, 8:32 PM CDT | Special Weather Statement | DLH | Iron, Price, Sawyer | 58 min |
| Jul 6, 9:34 PM CDT | Special Weather Statement | DLH | Price | 56 min |
| Jul 6, 10:34 PM CDT | Special Weather Statement | DLH | Price | 56 min |
| Jul 7, 12:40 AM CDT | Special Weather Statement | DLH | Price | 35 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.